The truth about penicillin allergy

The truth about penicillin allergy

About 1 in 10 people report being allergic to penicillin, however, only 1 in 100 are found to be truly allergic once tested. Why is this the case?

Sometimes the symptoms that are thought to be an allergic reaction are side-effects of the antibiotic or even part of the illness itself. This is often seen in children who are prescribed amoxicillin for a tonsillitis caused by the Epstein Barr virus. The combination of virus and antibiotic causes a rash that may be mistaken for an allergic reaction. Interestingly, 80% of those with a true penicillin allergy will outgrow the allergy in 10 years.

What are the clues that someone has a true penicillin allergy?

Symptoms of a penicillin allergy appear quickly, usually within minutes but up to two hours of using the medication. Hives, an itchy rash or swelling of the lips, hands and feet are common. Other more serious symptoms include difficulty breathing, a hoarse voice, severe tummy pain and fainting. These symptoms are potentially dangerous and require urgent treatment. Less common reactions to penicillin include severe rashes with peeling of the skin, liver damage, fever and painful joints. These types of reactions start days or even weeks after taking the antibiotic.

What should be done if penicillin allergy is suspected?

Many people who think they have a penicillin allergy simply avoid all penicillin-containing antibiotics. However, this limits the choice of antibiotics that can be used to treat infections which may increases cost, prolong hospitalizations and promote the development of antibiotic resistant bacteria. Certain infections are preferentially treated with penicillin-containing antibiotics and unnecessary avoidance of penicillin may result in inferior treatment being used. It is thus important that a suspected penicillin allergy be assessed by a trained healthcare professional. Allergists may use skin prick testing to confirm the diagnosis or perform an antibiotic challenge. As potentially severe reactions may occur this must be done under supervision of a doctor with experience in drug allergy management.

The take home message is that a possible reaction to penicillin (or any other medication) needs to be assessed by a trained professional, as presumptive avoidance may result in unnecessary health and financial costs.

Reference